People’s Pharmacy also tackles the zolpidem-heartburn relationship, and buying prescriptions in Canada.
Q. I take nifedipine for high blood pressure. Lately the medicine wasn’t controlling my blood pressure, so my doctor added lisinopril. That brought the blood pressure down, but it made me cough.
When I went back to my doctor, she dropped the lisinopril and increased the dose of nifedipine. My BP was in the 150/90 range, still on the high side.
My medicine bottle says to “avoid grapefruit,” but the past few weeks I gave in to temptation and bought several. I continued my medication and ate a grapefruit every day. My blood pressure readings have been great: 118/67, 126/72, 114/68!
When I ran out of grapefruit, I was shocked to see the readings climb again. So now I need to go get more grapefruit.
Most Read Stories
A. Dozens of medications are affected by grapefruit. They include some cholesterol-lowering drugs (atorvastatin, lovastatin, simvastatin), heart-rhythm medicines (amiodarone, dronedarone) and blood-pressure pills (felodipine, nifedipine).
Grapefruit juice can raise blood levels and magnify the effects of the medicine. That means grapefruit also might increase the risk of adverse reactions.
Grapefruit all by itself can lower blood pressure (Critical Reviews in Food Science and Nutrition, Feb. 11, 2017). You shouldn’t count on it as a substitute for your medication, however. You have seen how grapefruit increases the effectiveness of your nifedipine. Side effects such as headache, dizziness, flushing and fluid retention may be more troublesome. Please discuss your grapefruit tactic with your doctor.
Q. I have been taking zolpidem (the generic version of Ambien) for several years. I’ve had horrific heartburn for the past three months and was put on Nexium.
I experimented three nights ago and just took myself off the zolpidem. During that time, I haven’t had…